Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 50, NWS Charleston, SC

July 19, 2023Allendale County, Hampton County, Jasper County, South Carolina; 5 counties in Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 19, 2023, 7:30 PM EDT for Allendale County, Hampton County, Jasper County, South Carolina; 5 counties in Georgia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2023, 7:30 PM EDT (23:30 UTC)
Expired
Jul 19, 2023, 8:30 PM EDT
In force
60 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Bulloch County, GA, Candler County, GA, Effingham County, GA, Jenkins County, GA, Screven County, GA, Allendale County, SC, Hampton County, SC, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 46 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2023-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2023-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:48 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 19, 3:48 PM EDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
348 PM EDT Wed Jul 19 2023

.SYNOPSIS...
A weak front will stall over the area late week into the
weekend, then high pressure will rebuild early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Fixed low-amplitude ridging lingers across the southwest CONUS
with downstream troughing across the Atlantic coast. Periodic
rounds of convection continue along the northeast periphery of
the ridge with the latest decaying round of showers/thunder
moving into northern Georgia and the western Carolinas. Here at
home, sea breeze is largely pinned at the coast and CINH
continues to keep convection at bay with only minimal shallow Cu
development in our area thus far. There are some small showers
northwest of the CWA that have developed recently but still a
county or two away.

Tonight: Other than the showers to our northwest sneaking into
the far western part of the CWA, I don't expect much in the way
convection through the rest of the afternoon. Meanwhile, convectively
induced impulse from the upstream decaying convection will be
pressing into the region this evening. This should be enough to
kick off showers and thunderstorms this evening and potentially
lingering into the overnight hours, although the exact
timing/location remains nebulous.

Otherwise, temperatures will dip back into the middle and upper
70s for most, around 80 at the coast.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
A broad upper ridge will remain west of the area on Thursday.
Weak shortwave energy is forecast to drop through the northern
zones late Thursday afternoon into the evening which could spur
clusters of thunderstorms. Bulk shear values may increase to
30-35 kt late in the day and CAPE values will be above 2,000
J/kg in this area. There will therefore be a risk for severe
thunderstorms, mainly in the Charleston Tri-County area.
Damaging winds look to be the main threat. High temps in the mid
to upper 90s and mid-70s dewpoints will result in heat indices
of 106-112F, so a Heat Advisory may be needed for a portion of
the area.

A deep layered ridge will exist on Friday, with hot temperatures
persisting. Highs in portions of southeast GA could exceed 100F,
while upper 90s will prevail elsewhere. Strong mid-level
subsidence should limit convective development during the day
and the sea breeze will likely struggle to move inland. Late in
the afternoon through the evening, a weak shortwave could
ripple through, bringing a better chance for convective
development. The main issue will be heat indices potentially
exceeding 110F. A Heat Advisory will probably be needed for at
least the coastal counties.

Upper height falls expected on Saturday as a broad upper trough
shifts into the eastern United States. Decreasing thicknesses
should bring a slight break from the heat, though highs will
still reach the low to mid 90s. Upper levels will be much more
favorable for afternoon convection, so we have 50-65% PoPs
Saturday afternoon.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A weak surface front stalled over the area Sunday will support
better coverage of showers and thunderstorms during the day. A
more typical summer pattern will then exist Monday through
Wednesday with near-normal highs and scattered diurnal
convection.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Uncertainty lingers over convective initiation this afternoon.
Recent mesoanalysis reveals quite a bit of convective
inhibition out there and with limited Cu development thus far.
Possible we may not get any convection to fire through the
afternoon.

Upstream, there is a convective system rolling southeastward
through Tennessee. Convectively induced impulse with that system
will be pressing down through the region tonight and we may get
showers/storms to develop at that juncture. But given the
uncertainty, I've removed any mention of showers/storms from the
terminal forecasts. Later updates may add convection back into
the terminal forecasts once convective trends become clearer.

Otherwise, VFR conditions this afternoon through Thursday
midday.

Extended Aviation Outlook: Mainly VFR. Brief flight
restrictions possible Saturday and Sunday due to a greater
coverage of showers and tstms.

&&

.MARINE...
Tonight: Southwest winds will persist in the coastal waters
through tonight...generally 10 to 15 knots with some higher
gusts. Seas will run 2 to 3 feet.

South to southwest winds will prevail Thursday through Tuesday.
For the most part, conditions will remain below advisory
criteria, though we could see some 25 kt gusts Thursday evening
due to a brief tightening of the gradient.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...Adam
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...Adam/JRL/NED
MARINE...Adam/JRL/NED
Hazardous weather outlook, Jul 19, 3:33 PM EDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
333 PM EDT Wed Jul 19 2023

GAZ101-116>119-137>141-SCZ042>045-047>052-201945-
Effingham-Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-
Long-Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Hampton-Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
333 PM EDT Wed Jul 19 2023

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat: Heat indices could reach 110 degrees Thursday and Friday. Heat
Advisories could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-201945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
333 PM EDT Wed Jul 19 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099-100-114-115-SCZ040-201945-
Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale-
333 PM EDT Wed Jul 19 2023

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jul 19, 5:58 PM EDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
558 PM EDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Tstm Wnd Dmg     3 ESE Barton            32.91N  81.24W
07/19/2023                   Hampton            SC   NWS Employee

            3 trees down on US 321 between Fairfax and Luray.

&&

Event Number CHS2300734

JRL
Special weather statement, Jul 19, 6:10 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Charleston SC
610 PM EDT Wed Jul 19 2023

SCZ044-045-048>052-192245-
Inland Berkeley-Coastal Colleton-Coastal Jasper-Tidal
Berkeley-Charleston-Beaufort-Dorchester-
610 PM EDT Wed Jul 19 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT, CHARLESTON,
COLLETON, BERKELEY, DORCHESTER AND JASPER COUNTIES...

At 610 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Jamestown to
near Bennetts Point to near Tillman, and moving east at 45 mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of these storms include...
North Charleston, Mount Pleasant, Hilton Head Island, Goose Creek,
Hanahan, Beaufort, Port Royal, and McClellanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3298 7934 3298 7951 3289 7955 3274 7983
      3267 7986 3260 7996 3252 8015 3253 8021
      3245 8032 3241 8033 3244 8041 3232 8041
      3225 8071 3227 8102 3230 8101 3277 8035
      3324 7951 3324 7946 3316 7937 3314 7927
TIME...MOT...LOC 2210Z 289DEG 39KT 3325 7965 3259 8048 3245 8106

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Local storm report, Jul 19, 6:13 PM EDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
613 PM EDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     Hail             Goose Creek             32.98N  80.03W
07/19/2023  M0.75 inch       Berkeley           SC   Public

            Public reported a single hailstone the size of a penny.

&&

Event Number CHS2300735

JRL
Special weather statement, Jul 19, 6:16 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Charleston SC
616 PM EDT Wed Jul 19 2023

GAZ087-088-100-SCZ040-042-192300-
Bulloch-Jenkins-Screven-Allendale-Hampton-
616 PM EDT Wed Jul 19 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN, BULLOCH,
JENKINS, HAMPTON AND ALLENDALE COUNTIES...

At 616 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Sardis to near
Herndon, and moving southeast at 30 mph.

HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
         excessive cloud to ground lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely. All outdoor activities should cease. Move indoors
         immediately.

Some locations in the path of these storms include...
Millen, Sylvania, Butts, Hiltonia, Rocky Ford, Altman, Perkins, and
Emmalane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3289 8212 3292 8208 3292 8195 3295 8186
      3291 8176 3304 8155 3305 8157 3306 8158
      3307 8155 3264 8135 3256 8202 3261 8200
      3266 8208 3283 8215
TIME...MOT...LOC 2216Z 308DEG 27KT 3294 8173 3290 8214

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Special weather statement, Jul 19, 6:45 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Charleston SC
645 PM EDT Wed Jul 19 2023

SCZ045-048>050-052-192330-
Inland Berkeley-Coastal Colleton-Tidal Berkeley-Charleston-Beaufort-
645 PM EDT Wed Jul 19 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT, CHARLESTON,
COLLETON AND BERKELEY COUNTIES...

At 644 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles south of
Lambert to near Maybank Bridge to near Parris Island, and moving east
at 15 mph.

HAZARD...strong winds 45 to 55 mph, up to nickel sized hail and
         excessive cloud to ground lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely. All outdoor activities should cease. Move indoors
         immediately.

Some locations in the path of these storms include...
North Charleston, Mount Pleasant, Goose Creek, Hanahan, Beaufort,
Port Royal, McClellanville, and Edisto Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3299 7933 3298 7951 3289 7955 3274 7983
      3267 7986 3260 7996 3252 8015 3253 8021
      3245 8032 3241 8033 3244 8041 3238 8040
      3229 8042 3226 8053 3239 8080 3282 8018
      3282 8015 3284 8016 3328 7960 3314 7927
TIME...MOT...LOC 2244Z 288DEG 13KT 3322 7957 3276 8006 3234 8063

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Special weather statement, Jul 19, 7:19 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Charleston SC
719 PM EDT Wed Jul 19 2023

GAZ088-101-SCZ040-042-047-192330-
Screven-Effingham-Allendale-Inland Jasper-Hampton-
719 PM EDT Wed Jul 19 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN, EFFINGHAM,
HAMPTON, ALLENDALE AND JASPER COUNTIES...

At 719 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Garnett to 6
miles southeast of Burtons Ferry Landing, and moving southeast at 15
mph.

HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
         lightning.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. All outdoor activities should
         cease. Move indoors immediately.

Some locations in the path of these storms include...
Estill, Furman, Scotia, Garnett, Lena, Pineland, Shirley, and
Tillman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3244 8110 3270 8113 3291 8145 3266 8134
      3257 8150 3248 8127
TIME...MOT...LOC 2319Z 311DEG 11KT 3259 8128 3286 8144

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:35 PM EDTSpecial Weather StatementCHSAllendale25 min
Jul 19, 4:41 PM EDTSevere Thunderstorm WarningCHSAllendale, Hampton64 min
Jul 19, 5:02 PM EDTSpecial Weather StatementCHSColleton28 min
Jul 19, 5:08 PM EDTSpecial Weather StatementCHSHampton37 min
Jul 19, 5:18 PM EDTSpecial Weather StatementCHSBerkeley, Dorchester27 min
Jul 19, 5:34 PM EDTSpecial Weather StatementCHSColleton26 min
Jul 19, 5:42 PM EDTSpecial Weather StatementCHSBerkeley, Colleton, Jasper48 min
Jul 19, 6:10 PM EDTSpecial Weather StatementCHSBeaufort, Charleston35 min
Jul 19, 6:32 PM EDTSevere Thunderstorm WarningCHSAllendale, Hampton58 min
Jul 19, 6:45 PM EDTSpecial Weather StatementCHSBeaufort, Charleston45 min
Jul 19, 6:47 PM EDTSpecial Marine WarningCHS60 min
Jul 19, 7:19 PM EDTSpecial Weather StatementCHSHampton11 min
Jul 19, 6:16 PM EDTSpecial Weather StatementCHSJenkins, Screven44 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Severe Thunderstorm Warnings in South Carolina, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.